Montana, 2014

High Wind in Montana, January 18 to 21, 2014

January 18 to 21, 2014 · NWS TFX · 10 events in 5 counties and zones

Strong westerly flow continued to produce strong down-slope winds along the Rocky Mountain Front and portions of North-Central MT.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly flow continued to produce strong down-slope winds along the Rocky Mountain Front and portions of North-Central MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 18, 10:44 AM MST, 16 minutes earlier.

Area forecast discussion, Jan 18, 10:44 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1744 AM MST Sat Jan 18 2014

.DISCUSSION...
No update this morning. Little change to current conditions. Dry
northwest flow aloft will persist. Winds currently below warning
criteria along the Rocky Mountain Front but models indicate winds
should pick up later this afternoon. Temperatures look on track.

&&

.AVIATION...
UPDATED 1744Z.
VFR conditions will prevail across the area through the period with
some high clouds through Sunday. Expect gusty winds to develop over
the Rocky Mountain Front Range and the adjacent plains through
tonight. Brusda/Suk

&&

.PREV DISCUSSION...Issued 346 AM MST Sat Jan 18 2014

Today through Monday...Other than the wind...a rather quiet period
of weather is expected over the region. With a northwesterly flow
aloft residing over the region...little to no precipitation is
expected over the next few days. The only chance of precipitation
in the short term is late Sunday night through Monday in the
mountains around Bozeman...Big Sky and Ennis...as a weak upper
level disturbance moves through. However...moisture is very
limited...and the chances for an isolated snow shower are quite
low. Otherwise...a return to windy conditions is expected today
along the front range of the Rockies. The winds will likely be the
strongest later tonight and into Sunday morning over the Rocky
Mountain Front...thus the high wind warning will continue for this
region. There is the potential for strong winds to develop this
evening and continue through Sunday morning over northern
Toole/Liberty counties...thus a high wind watch has been issued
for this region. In terms of temperatures...expect above normal
afternoon temperatures through the period...with today being the
warmest. Overnight lows will be a touch warmer than they have been
tonight...as winds remain breezy...but seasonal overnight lows are
expected for Sunday night. Brusda

Monday night through Saturday...The main weather topic for the
extended period is how the forecast models have shifted all of the
colder air East...out into the Midwest. Both the GFS/EC show very
little chance of cold air and widespread accumulating snow going
as far west as the Rocky Mountain Front. Most models keep the
colder air east of a line from Havre to Lewistown. As of this
morning...if any cold air does make it west of this line...it
looks to be very short lived...and should not produce much precip.
Thus the chances for snow have been reduced in most areas for
later in the week...and afternoon temperatures warmed up a
bit...especially west of the Havre/Lewistown line. We will
continue to monitor the progression of how far West the cold air
will come later next week...but for now...the coldest air and any
widespread snowfall should remain well east of our area. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  33  51  25 /   0   0   0  10
CTB  50  29  46  20 /   0   0   0  10
HLN  50  26  45  24 /   0   0   0  10
BZN  47  21  42  22 /   0   0   0  10
WEY  33   6  33   7 /   0   0   0  10
DLN  47  24  44  24 /   0   0   0  10
HVR  47  27  42  19 /   0   0   0   0
LWT  47  31  45  21 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 11 AM MST Sunday Northern Rocky Mountain
Front...Southern Rocky Mountain Front.

HIGH WIND WATCH from this afternoon through Sunday morning
Liberty...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 18, 3:23 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 AM MST SAT JAN 18 2014

MTZ009-048-191200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
323 AM MST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT THROUGH 11 AM SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HIGH WINDS WOULD GREATLY BE APPRECIATED.

MTZ044-045-191200-
TOOLE-LIBERTY-
323 AM MST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT THROUGH 11 AM SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HIGH WINDS WOULD GREATLY BE APPRECIATED.

MTZ008-010>015-046-047-049>055-191200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
323 AM MST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

10 high wind. Local standard time, as filed.

High Wind, Toole

When
January 18, 11:00 AM MST
Where
Toole forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measured at 55KT (64MPH) were reported 8 mi WNW of Whitlash, MT.

High Wind, Southern Rocky Mountain Front

When
January 19, 12:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High winds measured at 51KT (59MPH) were reported in Heart Butte, MT at the Heart Butte RAWS.

High Wind, Cascade

When
January 19, 6:15 AM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

High winds measuring 52KT (60MPH) were reported in Cascade, MT.

High Wind, Southern Rocky Mountain Front

When
January 19, 7:00 PM MST to 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

High winds measured at 54KT (62MPH) were reported 24 mi WSW of Choteau, MT.

High Wind, Liberty

When
January 19, 8:42 PM MST
Where
Liberty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measured at 50KT (58MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, North Rocky Mountain Front

When
January 19, 10:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

High winds measured at 65KT (75MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.

High Wind, Liberty

When
January 20, 7:27 PM MST to 7:57 PM MST
Where
Liberty forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High winds measured at 56KT (64MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Southern Rocky Mountain Front

When
January 20, 9:00 PM MST to 9:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds measured at 51KT (59MPH) were reported 24 mi WSW of Choteau, MT.

High Wind, North Rocky Mountain Front

When
January 20, 10:45 PM MST to 11:45 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High sustained winds measured at 35KT (40MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, North Rocky Mountain Front

When
January 21, 4:56 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

High winds measured at 51KT (59MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492447, 492456, 492457, 492450, 492451, 492455, 492458, 492459, 492460, 492461.